Immune reconstitution inflammatory syndrome in HIV infected late presenters starting integrase inhibitor containing antiretroviral therapy
Background: Integrase inhibitors (INI) induce a rapid decline of HIV-RNA in plasma and CD4+ T-cell recovery in blood. Both characteristics are also associated with immune reconstitution inflammatory syndrome (IRIS). Whether the use of INI-containing combination antiretroviral therapy (cART) increases the risk of IRIS is being questioned. Methods: Study within the Dutch ATHENA HIV observational cohort. HIV-1 infected late presenters initiating cART after March 2009 were included if they had <200 CD4+ T-cells per μL and were diagnosed with an opportunistic infection. IRIS was defined either according to the criteria by French et al. (IRISFRENCH) or by a clinical IRIS diagnosis of the physician (IRISCLINICAL). The primary outcomes were the association between INI and the occurrence of IRISFRENCH and IRISFRENCH+CLINICAL in multivariable logistic regression. Findings: 672 patients with a median CD4+ T-cell count of 35 cells per μL were included. Treatment with INI was independently associated with IRISFRENCH as well as IRISFRENCH+CLINICAL (OR 2·43, 95%CI:1·45–4·07, and OR 2·17, 95%CI:1·45–3·25). When investigating INI separately, raltegravir (RAL) remained significantly associated with IRISFRENCH (OR 4·04 (95%CI:1·99-8·19) as well as IRISFRENCH+CLINICAL (OR 3·07, 95%CI:1·66-5·69), while dolutegravir (DTG) became associated with IRISFRENCH+CLINICAL after it replaced RAL as preferred INI in the cohort after 2015 (OR 4·08, 95%CI:0·99-16·82, p=0·052). Too few patients used elvitegravir to draw meaningful conclusions. Steroid initiation for IRIS was more likely in those who initiated INI versus in those who did not, but no increased hospital (re)admission or mortality rates were observed. Interpretation: In HIV late presenters from a resource rich setting, INI based treatment initiation increased the risk of IRIS. This was observed for RAL and DTG when being initiated as preferential INI in the presence of specific AIDS-conditions, indicative of channeling bias. Although we controlled for all relevant measured confounders, we cannot exclude that the observed association is partially explained by residual confounding. INI use was not associated with mortality nor hospitalization. Therefore, our observation is no reason to avoid INI in late presenters. Funding: The ATHENA database is maintained by Stichting HIV Monitoring and supported by a grant from the Dutch Ministry of Health, Welfare and Sport through the Centre for Infectious Disease Control of the National Institute for Public Health and the Environment.
|Keywords||cART, HIV, Immune reconstitution inflammatory syndrome, Integrase strand transfer inhibitor, Opportunistic infection|
|Persistent URL||dx.doi.org/10.1016/j.eclinm.2019.11.003, hdl.handle.net/1765/122828|
Wijting, I.E.A, Wit, F.W.N.M, Rokx, C, Leyten, E.M.S, Lowe, S.H. (Selwyn H.), Brinkman, K. (Kees), … Rijnders, B.J.A. (2019). Immune reconstitution inflammatory syndrome in HIV infected late presenters starting integrase inhibitor containing antiretroviral therapy. EClinicalMedicine. doi:10.1016/j.eclinm.2019.11.003